When the Side Effects of a Psych Med Are More Than Temporary
When I was a senior in high school, I started taking mood stabilizer medicine. As could be expected, I had some side effects. The first medicine made me lethargic to the point where I had a difficult time functioning properly in my classes. I was almost zombie-like. My parents decided to get me off that medicine and try something new. Medicine number two made me aggressive. After that experience, we decided that mood stabilizer medicine was not the best way to go for me at 17.
I didn’t touch any other psych meds (except for a mild anxiety med) until after my daughter was born in 2011. I was diagnosed with postpartum depression and my doctor put me on an antidepressant. I was hesitant, but agreed. Early 2013, I was placed on multiple other psychiatric medicine. Meds for bipolar disorder, anxiety, depression, racing thoughts and sleep. I was given a thick packet of paperwork that explained each and every medication in great detail. It talked about allergy information and side effects. Some even had the “black box warning.”
Over the years, my meds have been played with more than I care to think about. Put on one, taken off, put back on, dosage changed and changed again. I’ve experienced so many side effects… seems like I’ve had almost all of them. Tremors, fatigue, rash, nausea, weight gain, weight loss, headaches. Only one of my meds stayed fairly consistent. And for three years, I had no problems with it.
Spring 2016, my husband and I were going to get our friend to help him with something. I felt a little bit shaky and weak, but I brushed it off. As the morning progressed, that “shaky” feeling turned into full-blown violent uncontrolled twitching. After about five hours, I decided to go to the hospital by our friend’s place. When I got there, I was twitching so hard I had caused injury to my neck, back and shoulders. They gave me a couple of medications in an attempt to counteract the effects of the psych med and sent me on my way. I was told to follow up with med management and neurology.
I made an appointment with both doctors. My neurologist flat out told me she had never seen this and referred me to a different neurologist in Tampa. My med management doctor — the one who should have been able to help me the most — flat out told me (while I was twitching in his office, crying), “Oh, you’re fine. We can discuss this further at your next appointment in six to eight weeks”
I left the office devastated. I was crying out for help to medical professionals, and was being completely dismissed. That night, my husband and I looked up side effects to the medication I was having such a bad reaction to. After about two hours of searching, there was a hit. Tardive dyskinesia (TD). TD is typically characterized by rapid, involuntary movements of the limbs, torso and face. Sometimes, it doesn’t go away.
I eventually got in with a different practice for my psych care and explained my reaction to different meds. She confirmed the diagnosis of tardive dyskinesia and put me on something that would make the twitching more tolerable. Most of the time, it starts in my legs and within half an hour my whole body is overcome with twitching.
I’ve been off this specific medicine for nine to ten months and I still twitch. Luckily though, my doctor knows to watch closely for side effects now. They know when I say I’m having a really bad reaction, it’s urgent to get me in and reassess my situation.
When taking your medication, always keep close tabs on your reactions. Something that seems petty may be the start of other side effects. When I talked to my doctor (who wasn’t very good, much to my dismay), he blew me off. Be persistent. Get answers. Get a second or third opinion if need be. You’re worthy of knowing what’s going on with you.
Editor’s note: Please see a doctor before starting or stopping a medication.
We want to hear your story. Become a Mighty contributor here.
Thinkstock photo via zozzzzo